Transient Episodes of Unresponsiveness in a Patient on Methadone

Swarnalatha Kanneganti, MD1 and Koroush Khalighi, MD, FCCP, FACP, FACC, FHRS2, 1Internal Medicine Resident, Easton Hospital; 2Medical Director of Electrophysiology Laboratory, Easton Hospital, and Clinical Professor of Medicine, Drexel University College of Medicine

Swarnalatha Kanneganti, MD1 and Koroush Khalighi, MD, FCCP, FACP, FACC, FHRS2, 1Internal Medicine Resident, Easton Hospital; 2Medical Director of Electrophysiology Laboratory, Easton Hospital, and Clinical Professor of Medicine, Drexel University College of Medicine

Introduction

Methadone, a synthetic opioid, has been used widely in the United States for drug rehabilitation in heroin addicts. Its use in clinical practice has expanded due to its efficacy in the management of chronic pain.1 Methadone and its derivative levacetylmethadol are known to cause ventricular tachyarrhythmias, especially torsades de pointes.2 Levacetylmethadol was removed from the European market in 2001 and from the United States’ market in 2003 because of its association with potentially fatal ventricular arrhythmias.3 In 2006, the FDA issued a warning letter to physicians and patients regarding methadone’s potential for serious and life-threatening cardiac arrhythmias. 

Case Report

A 59-year-old man with chronic pain due to osteosarcoma, requiring a high dose of morphine and methadone, presented with recurrent transient episodes of unresponsiveness after suffering from flu-like symptoms and diarrhea, for which he was treated with doxycycline. His 12-lead EKG was significant for a prolonged QT interval of 640 msec (Figure 1) and several short runs of non-sustained ventricular tachycardia (Figure 2). While in the emergency room, he developed polymorphic ventricular tachycardia (PVT) (Figure 3), requiring immediate cardioversion and intravenous magnesium sulfate. Hypokalemia of 2.5 mg/dl and possible drug interaction of methadone were suspected causes of his arrhythmia. Potassium was replaced and methadone was discontinued. However, his corrected QT interval remained at 600 msec. He was cardioverted several times for recurrent sustained PVT, which preceded with episodes of transient sinus bradycardia, requiring temporary transvenous pacing for overdrive suppression.

His cardiac evaluation, including echocardiogram, stress imaging and coronary angiogram, was normal. Cardiac MRI was unremarkable. Although congenital long QT syndrome can be unmasked with drug use, genetic testing was not considered cost effective, as he never had any episodes of syncope or near syncope, and no family history of sudden death or syncope. Also, congenital form is very unlikely to present late. As methadone has a long half-life of 8–59 hours, prolonging QT interval, he was discharged with an external wearable defibrillator (ZOLL LifeVest). Within a few weeks, his QT interval became normal (Figure 4) and the LifeVest was discontinued. He had no further cardiac symptoms during the last 12 months of follow-up.  

About Torsades de Pointes

Torsades de pointes is a French term that means “twisting of the points.” It is a rare form of PVT that is characterized by twisting or spinning of QRS complexes over an isoelectric line with varying amplitude and axis. It usually occurs in the setting of a prolonged QT interval. Clinical presentation of torsades de pointes includes dizziness, lightheadedness, palpitations, and in severe cases, syncope, due to a diminished blood supply to the brain. It may revert to sinus rhythm spontaneously, and rarely, degenerates into ventricular fibrillation leading to sudden death if not treated promptly. 

Association with Methadone

Methadone-induced PVT is not an uncommon event. Methadone and its derivative levacetylmethadol cause QT interval prolongation by blocking the potassium efflux during the repolarization phase. Also, due to negative chronotropic effects, methadone can facilitate bradycardia-dependent torsades de pointes,4 as occurred in this patient. Methadone is mainly metabolized by the isoenzyme CYP3A4 and to a lesser extent by the isoenzyme CYP2D6 of the hepatic cytochrome P450 system. Many antibiotics, antihistamines, antimalarial agents, and antidepressants also utilize the same pathways for their metabolism.5,6 Concomitant use of these drugs further prolongs the QT-interval, triggering arrhythmias. Electrolyte disturbances and use of cocaine can worsen the problem. In patients using high doses of methadone,2 cases of drug-induced, potentially life-threatening torsades de pointes have been reported. Furthermore, there is evidence that 10–15% of subjects who develop QT prolongation and torsades de pointes after drug exposure have DNA variants of the coding regions of congenital long QT disease genes.7

Diagnosis and Prevention

To diagnose this problem, a precise measurement of the corrected QT interval (QTc) is critical. It is typically measured in lead II of a 12-lead EKG, from the onset of QRS complex to the point at which T wave ends. It is inversely related to the heart rate and is calculated using Bazett’s formula, in which the QT interval is divided by the square root of the preceding R-R interval.3 Frequently there is an uncertainty as to whether the U wave should be included in the measurement. U waves correspond to late repolarization of M-cells in the mid-myocardium and have been mechanistically implicated in the initiation of arrhythmias.8 Therefore, according to expert consensus, U waves should be included in the QT measurement if they are large enough to merge with the T wave.9 

As patients in methadone maintenance programs tend to have multiple medical problems, they are at risk for severe electrolyte disturbances, polypharmacy, and drug abuse. Before starting any new medications in such patients, the QT interval should be determined and it should be ascertained whether the new drug has the tendency to prolong the QT interval or is metabolized by the cytochrome P450 system. 

 Treatment

Management in the acute setting of drug-induced PVT includes prompt removal of the offending agent, administration of intravenous magnesium sulfate, correction of electrolyte abnormalities, and acceleration of heart rate with overdrive cardiac pacing or isoproterenol.3 Cardioversion is indicated if torsades de pointes degenerates to ventricular fibrillation. Long-term management in patients with acquired long QT syndrome consists of avoidance of QT-prolonging drugs, electrolyte disturbances (hypokalemia, hypocalcemia, hypomagnesemia), and bradycardia. If an underlying congenital long QT syndrome is suspected, high doses of beta blockers, implantation of a pacemaker or even an implantable cardioverter-defibrillator may be necessary.10

Conclusion

With increasing use of methadone in clinical practice, physicians should be aware of its association with malignant arrhythmias. Risks and benefits of initiating methadone should be carefully assessed. Cautious use with electrolyte and QT interval monitoring, with particular attention to potential drug-drug interactions, is highly recommended.

Disclosure: The authors have no conflicts of interest to report regarding the article herein. 

Editor’s Note: This article underwent peer review by one or more members of EP Lab Digest®’s editorial board.

References

  1. Niveau G, Rougemont AL, La Harpe R. Methadone maintenance treatment, criminality and overdose-related deaths. An ecological study, 1983-1999. Eur J Public Health. 2002;12:224-227.
  2. Krantz MJ, Lewkowiez L, Hays H, Woodroff MA, Robertson AD, Mehler PS. Torsade de pointes associated with very-high-dose methadone. Ann Intern Med. 2002;137:501-504.
  3. Shah A, Safirstein J, Dharmarajan TS. Syncope from ventricular tachycardia secondary to methadone use. Cardiology Review Online. Published July 23, 2008. Available online at http://www.hcplive.com/publications/cardiology-review-online/2008/june2008/June-2008-Shah. Accessed June 20, 2014.
  4. Kurita T, Ohe T, Shimizu W, Hotta D, Shimomura K. Early after depolarization in a patient with complete atrioventricular block and torsade de pointes. Pacing Clin Electrophysiol. 1993;16:33-38.
  5. CredibleMeds®. Updated QT drug lists. Available online at http://crediblemeds.org/everyone/composite-list-all-qtdrugs/. Accessed June 20, 2014.
  6. Eap CB, Buclin T, Baumann P. Interindividual variability of the clinical pharmacokinetics of methadone: implications for the treatment of opioid dependence. Clin Pharmacokinet. 2002;41:1153-1193.
  7. Yang P, Kanki H, Drolet B, et al. Allelic variants in long-qt disease genes in patients with drug associated torsades de pointes. Circulation. 2002;105:1943-1948.
  8. Liu DW, Gintant GA, Antzelevitch C. Ionic basis for electrophysiological distinctions among epicardial, midmyocardial, and endocardial myocytes from the free wall of canine left ventricle. Circ Res. 1993;72:671-687.
  9. Anderson NE, Al Khatib SM, Roden DM, Califf RM. Cardiac repolarization: current knowledge, critical gaps, and new approaches to drug development and patient management. Am Heart J. 2002;144:769-781.
  10. Chiang CE. Congenital and acquired long QT syndrome. Current concepts and management. Cardiology in Review. 2004;12:222-234.